Take the 2-minute tour ×
Parenting Stack Exchange is a question and answer site for parents, grandparents, nannies and others with a parenting role. It's 100% free, no registration required.

My 2 ½ year old daughter has come down with croup. She has been prescribed prednisolone which from previous experience is a bitter tasting and therefore difficult medicine to get children to take. Typically our twins take medicine easily but that is not the case with prednisolone.

I discussed this with the pharmacist who indicated the medicine could be "hidden" in juice etc. Unfortunately, the flavor of the prednisolone is overpowering the taste of the apple juice I mixed it with. She is slowly getting through it, but was hoping someone here might have a better idea.

How can I ensure my daughter takes her prednisolone? Is there something I can hide it that might cover its bitter flavor?

share|improve this question
1  
You might try a stronger juice, something that's already somewhat bitter, like grapefruit or cranberry. –  Karl Bielefeldt Feb 19 at 18:31
add comment

2 Answers

up vote 3 down vote accepted

When my son has to take prednisolone I sandwich the dose between teaspoons of honey and graham crackers. It is supposed to be taken with food anyway, and I find that the honey + cracker makes a coating on his tongue so that he can't taste the medicine as much. You know what they say..."a spoonful of sugar helps the medicine go down..."

Honey is also good for cough suppression, by the way.

share|improve this answer
add comment

I can suggest this course of steps to you:

  1. Give your daughter something sweet just before taking a medicine - Something like chocolate would be an example option.

  2. Explain that if she takes the medicine fast, the medicine will be in her mouth for a shorter time and will not be so terrible.

  3. Immediately, after swallowing the medicine follow it with with juice to remove the taste.

  4. finally you give an extra portion of sweet candy you started with or something similar (Marshmallow)

Also, there are fewer taste receptors on the back of the tongue, so if you can use a syringe to administer the medications on the inner half of the tongue there will be less of any taste experience for the child.

share|improve this answer
    
Typically the syringe option works without issue. This medicine tastes so bad she fights swallowing it even when we do as suggested. –  ahsteele Feb 17 at 22:02
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.